Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 135, NWS Morristown, TN

May 6, 2012Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 6, 2012, 2:23 PM CDT for Marion County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 2:23 PM CDT (19:23 UTC)
Expired
May 6, 2012, 3:00 PM CDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WUUS54 KMRX 061923
SVRMRX
TNC115-062000-
/O.NEW.KMRX.SV.W.0135.120506T1923Z-120506T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...

* UNTIL 300 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JASPER...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...SOUTH PITTSBURG...HALETOWN (GUILD) AND ORME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3524 8585 3522 8574 3524 8570 3529 8570
      3532 8556 3522 8540 3514 8538 3511 8540
      3510 8537 3506 8537 3500 8544 3498 8548
      3498 8565 3499 8587 3522 8587
TIME...MOT...LOC 1923Z 008DEG 7KT 3509 8569

$$
2 follow-up statements
969 
WWUS54 KMRX 061936
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM CDT SUN MAY 6 2012

TNC115-062000-
/O.CON.KMRX.SV.W.0135.000000T0000Z-120506T2000Z/
MARION TN-
236 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR MARION COUNTY...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JASPER...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SOUTH PITTSBURG AND ORME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3524 8585 3522 8574 3524 8570 3529 8570
      3532 8556 3522 8540 3514 8538 3511 8540
      3510 8537 3506 8537 3500 8544 3498 8548
      3498 8565 3499 8587 3522 8587
TIME...MOT...LOC 1936Z 041DEG 4KT 3510 8571

$$
570 
WWUS54 KMRX 061958
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM CDT SUN MAY 6 2012

TNC115-062008-
/O.EXP.KMRX.SV.W.0135.000000T0000Z-120506T2000Z/
MARION TN-
258 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL EXPIRE AT
300 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3524 8585 3522 8574 3524 8570 3529 8570
      3532 8556 3522 8540 3514 8538 3511 8540
      3510 8537 3506 8537 3500 8544 3498 8548
      3498 8565 3499 8587 3522 8587
TIME...MOT...LOC 1958Z 041DEG 4KT 3508 8573

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:32 PM CDT, 51 minutes earlier.

Area forecast discussion, May 6, 1:32 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SUN MAY 6 2012

.SHORT TERM (TONIGHT AND MONDAY)...
UPPER RIDGE OVER THE AREA WILL BEGIN TO BREAK DOWN DURING THE
PERIOD. WILL CARRY LOW POPS INTO TONIGHT FOR SOME ISOLATED TO
WIDELY SCATTERED CONVECTION MAINLY THIS EVENING...ALTHOUGH MAY BE
SOME CONVECTION MAINLY SOUTH LATER TONIGHT. WILL ALSO INCLUDE SOME
PATCHY FOG FOR LATE TONIGHT. LOOKS LIKE THERE WILL BE MORE
AVAILABLE MOISTURE MONDAY...SO PLAN CHANCE POPS ALL ZONES. MAV
TEMPS LOOK GOOD AGAIN SO WILL STAY CLOSE.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE OVER THE SOUTHERN APPALACHIANS WILL RETREAT EASTWARD
MONDAY NIGHT...ALLOWING FOR INCREASING MOISTURE ADVECTION AHEAD OF A
SHORTWAVE TROUGH APPROACHING FROM THE WEST. THE NAM AND SREF HAVE
SLOWED DOWN THE PRECIP JUST A LITTLE FROM PREVIOUS RUNS...WITH
PRECIP ENTERING THE PLATEAU LATE TUESDAY NIGHT AND THE BEST CHANCES
AREA-WIDE BEING TUESDAY. WILL KEEP LIKELY POPS GOING THROUGH THE DAY
TUESDAY. SEVERE POTENTIAL LOOKS LOW TUESDAY GIVEN THE WEAK
AMPLIFICATION OF THE TROUGH. THE SURFACE FRONT LAGS THE UPPER TROUGH
PASSAGE...SO WILL KEEP CHANCE POPS GOING THROUGH TUESDAY NIGHT.
UNCERTAINTY IS HIGH REGARDING FRONTAL TIMING...WITH THE NAM AND GFS
SHOWING ABOUT A 12 HOUR DIFFERENCE WITH THE FROPA. WILL GRADUALLY
LOWER POPS DOWN TO A SLIGHT CHANCE BY WEDNESDAY AFTERNOON.

DRIER AND COOLER CONDITIONS ARE EXPECTED FOR THURSDAY AND FRIDAY AS
A DEEP CLOSED LOW OVER NEW ENGLAND PROVIDES A NORTHERLY FLOW ALOFT.
A BUILDING RIDGE WILL BRING TEMPS BACK TO NORMAL BY SATURDAY. GFS
AND ECMWF SHOW THE RIDGE WEAKENING AND A BROAD TROUGH DEVELOPING
ACROSS THE GREAT LAKES AN OHIO VALLEY ON SUNDAY...AND WILL CARRY A
SLIGHT CHANCE POP SUNDAY WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  85  63  79  62 /  30  40  60  70  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  83  63  78  63 /  20  30  50  70  50
OAK RIDGE, TN                       63  85  62  76  61 /  20  30  60  70  40
TRI CITIES AIRPORT, TN              57  82  58  78  59 /  20  30  40  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/DGS
Hazardous weather outlook, May 6, 4:50 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 AM EDT SUN MAY 6 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
550 AM EDT SUN MAY 6 2012 /450 AM CDT SUN MAY 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 6, 2:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM CDT SUN MAY 6 2012

TNZ098-062000-
MARION TN-
220 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 300 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF JASPER...MOVING SOUTH AT 5
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...ORME AND HALETOWN (GUILD).

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.